Nevada, 2023

Damaging Winds in Nevada, June 6, 2023

June 6, 2023 · NWS LKN · 2 events in 1 county or zone

A frontal passage produced showers and thunderstorms across much of northern Nevada. As a result, gusty outflow winds occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A frontal passage produced showers and thunderstorms across much of northern Nevada. As a result, gusty outflow winds occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 6, 11:24 AM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 6, 11:24 AM PST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1224 PM PDT Tue Jun 6 2023

.SYNOPSIS...Look for the isolated to scattered showers and
thunderstorms to continue across locations north of the US Highway
50 corridor. Thunderstorms will taper off in most areas by the
mid-evening hours, however isolated storms may linger across
central Nevada through midnight. Some storms may be strong to
severe with moderate to heavy rain, strong winds, and hail. Highs
this afternoon will range from low 70s to low 80s.

&&

.SHORT TERM...Tonight through Wednesday night. Some showers with
isolated thunderstorms moved through the area during the morning
hours. It brought some light precipitation with it and amounts
were less than 0.05 inches.

Look for the showers and thunderstorms to continue this afternoon.
Radar has shown some of the cells to be on the strong side.
Favorable shear, energy, and instability are still expected
through the early evening hours. There will be breezy winds during
the afternoon and evening, though in central Nevada, convective
winds to 45 mph are possible. Overnight lows will be 40s and 50s.

For Wednesday and Wednesday night, a closed upper low is progged
to be over southern California. Expect another round of afternoon
showers and thunderstorms to again develop. However, model
solutions are showing lowering dewpoints precipitable water
values that will limit the areal coverage of shower activity north
of a Eureka-Lages Junction line. Storm motion in this area is
forecast to be around 5 to 10 knots, thus increasing the chances
for brief moderate to heavy rain. Look for some shower and
thunderstorm activity to continue through the evening. Overnight
lows will be in the 40s and 50s.

.LONG TERM...Thursday through next Monday

The synoptic pattern remains active and progressive as multiple low
pressure systems and shortwaves impact the forecast area. Therefore,
the long term is still on track to see a wet and active pattern with
cooler temperatures.

A low pressure system lifting through the region over the end of the
week will provide enough moisture and instability to encourage
showers and thunderstorms across the forecast area on Thursday and
continuing through the weekend. Deterministic forecasts currently
show daily QPF totals of up to 0.20 inches in northern portions of
the state and up to 0.10 to 0.15 inches elsewhere. While these
numbers will change over the next few forecast packages, ensembles
are painting a different picture.

There are two notable ensemble clusters in total QPF between
Thursday and Sunday. One is showing rainfall totals relatively
similar to the ranges mentioned above with northern parts of the CWA
seeing up to an inch and central/eastern portions seeing 0.2 to
0.5 inches. The second cluster, though it is made up of fewer
ensemble members, is showing higher totals possible in mainly
northern Nevada. A small cluster of ensemble members is showing up
to 1.2 to 1.5 inches of QPF by Sunday. Regardless of the
deterministic value for these multi-day QPF totals, the common
denominator is a wet pattern remaining dominant through the
weekend.

The active pattern also leads to relatively cooler temperatures
through the long term. Afternoon highs fluctuate between the 60s
and 70s and overnight lows follow in the 40s and 50s.

&&

.AVIATION...Showers and thunderstorms continue to develop and spread
across the area this afternoon and evening with the bulk of the
active weather in the vicinity of northern sites KWMC, KBAM, and
KEKO. Overall conditions are not expected to be impactful, but
pockets of stronger thunderstorms moving onsite would result in
rapidly deteriorating conditions such as low CIGs and VIS along
with gusty, erratic winds. Active weather diminishes by 03Z to
06z, but showers return Wednesday afternoon.

&&

.HYDROLOGY...River and stream flows remain high and swift as
snowpack continues to melt from central and northern Nevada
mountains. The active weather pattern persists, with afternoon
and evening rain showers and thunderstorms. Probabilities remain
low that any given thunderstorm will cause increased hydrologic
impacts. Smaller creeks like Lamoille will see diurnal
fluctuations, but larger rivers that are slower responding will
continue to run high. The swollen stream from snowmelt water can
be dangerous as multiple people have died in them out West so use
caution when on streams fresh from the mountains.

Flood Warnings are in effect for the following rivers:
   * Humboldt River at Comus (Moderate Flooding)
   * Humboldt River at Battle Mountain (Minor Flooding)

Flood Advisories are in effect for the following:
   * Humboldt River at Palisade
   * Humboldt River at Carlin
   * Lamoille Creek

&&

.LKN Watches/Warnings/Advisories...
None.
&&

86/84/84

In the hours before

Special weather statement, Jun 6, 1:30 PM PST, 49 minutes before
Special Weather Statement
National Weather Service Elko NV
230 PM PDT Tue Jun 6 2023

NVZ030-036-062200-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
230 PM PDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southeastern
Humboldt and north central Lander Counties through 300 PM PDT...

At 230 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Battle Mountain, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phoenix Mine and Trenton Canyon Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4072 11714 4052 11706 4045 11718 4048 11732
      4062 11730
TIME...MOT...LOC 2130Z 136DEG 11KT 4055 11719

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Jun 6, 1:31 PM PST, 48 minutes before
Special Weather Statement
National Weather Service Elko NV
231 PM PDT Tue Jun 6 2023

NVZ038-062215-
Southwest Elko County NV-
231 PM PDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southwestern Elko
County through 315 PM PDT...

At 231 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ryndon, moving northwest at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elko, Ryndon and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4079 11547 4075 11555 4078 11565 4090 11582
      4106 11563 4092 11549
TIME...MOT...LOC 2131Z 137DEG 22KT 4087 11560

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

93
Special weather statement, Jun 6, 1:44 PM PST, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
244 PM PDT Tue Jun 6 2023

NVZ030-036-062215-
Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
244 PM PDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southeastern
Humboldt and northeastern Lander Counties through 315 PM PDT...

At 244 PM PDT, Doppler radar was tracking a strong thunderstorm over
Battle Mountain, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Battle Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4059 11686 4055 11696 4064 11719 4077 11679
TIME...MOT...LOC 2144Z 158DEG 13KT 4061 11694

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

86
Special weather statement, Jun 6, 2:01 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Elko NV
301 PM PDT Tue Jun 6 2023

NVZ030-031-036-062230-
Northern Elko County NV-Humboldt County NV-
Northern Lander County and Northern Eureka County NV-
301 PM PDT Tue Jun 6 2023

...Strong thunderstorms will impact portions of southeastern
Humboldt, northeastern Lander and west central Elko Counties through
330 PM PDT...

At 301 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles south of Midas to near Valmy. Movement
was northwest at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Golconda, Valmy, Lone Tree Mine, Trenton Canyon Mine and Golconda
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4079 11672 4063 11718 4092 11757 4127 11713
TIME...MOT...LOC 2201Z 140DEG 31KT 4095 11692 4072 11721

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

93
Special weather statement, Jun 6, 2:02 PM PST, 17 minutes before
Special Weather Statement
National Weather Service Elko NV
302 PM PDT Tue Jun 6 2023

NVZ034-039-062230-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
302 PM PDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of southeastern Elko
County through 330 PM PDT...

At 302 PM PDT, Doppler radar was tracking a strong thunderstorm near
Clover Valley, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4088 11503 4086 11506 4094 11521 4100 11499
TIME...MOT...LOC 2202Z 158DEG 7KT 4092 11507

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

86
Special weather statement, Jun 6, 2:16 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Elko NV
316 PM PDT Tue Jun 6 2023

NVZ031-062245-
Northern Elko County NV-
316 PM PDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of western Elko County
through 345 PM PDT...

At 316 PM PDT, Doppler radar was tracking a strong thunderstorm near
Midas, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4127 11671 4124 11679 4130 11691 4138 11666
TIME...MOT...LOC 2216Z 158DEG 6KT 4129 11677

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

86

The radar

The Salt Lake City radar (KMTX), 150 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
June 6, 2:19 PM PST to 3:19 PM PST
Where
Elko County, 1.48 mi SSW of West Wendover
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -114.090

Station (UP994) 3.1 SE West Wendover upr, Elevation 4408 feet.

Thunderstorm Wind, Elko

When
June 6, 2:26 PM PST to 3:26 PM PST
Where
Elko County, 9.25 mi ESE of Bullion
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
40.460, -115.850

Station (CRSN2) Crane Springs Raws, Elevation 6414 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098361, 1098363.